Information for Health Care Professionals: Drug Safety Labeling Changes – Heparin Sodium in Dextrose Injection and in Sodium Chloride Injection

According to MedWatch, FDA notified health care professionals that the WARNINGS text for Heparin Sodium in Dextrose injection and in Sodium Chloride injection has been updated. The following sentences have been added to the labeling:

WARNINGS

Heparin-induced Thrombocytopenia [HIT (With or Without Thrombosis)]
  • HIT is a serious immune-mediated reaction resulting from irreversible aggregation of platelets. HIT may progress to the development of venous and arterial thrombosis, a condition referred to as Heparin-induced Thrombocytopenia and Thrombosis (HITT). Thrombotic events may also be the initial presentation for HIT. These serious thromboembolic events include deep vein thrombosis, pulmonary embolism, cerebral vein thrombosis, limb ischemia, stroke, myocardial infarction, mesenteric thrombosis, renal arterial thrombosis, skin necrosis, gangrene of the extremities that may lead to amputation, and fatal outcomes…

Read the complete summary of MedWatch safety labeling changes at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm226004.htm

The North American Spine Society is committed to quality patient care through promotion of patient safety and prevention of medical errors. NASS monitors a variety of government and other resources for patient safety related notices that may be useful to our members. Information from these notices is also archived on the NASS website at http://www.spine.org/Pages/PracticePolicy/ClinicalCare/SpineSafetyAlerts/Default.aspx. This information is provided as a service for information and education only.